Kansas, 2010

Flash Flood and Hail in Kansas, June 11 to 12, 2010

June 11 to 12, 2010 · NWS GID · 3 events in 1 county or zone

A cluster of severe thunderstorms with locally heavy rainfall made for an active Friday evening across parts of North Central Kansas, especially in Phillips County. The initial severe storms developed during the mid to late evening hours in the vicinity of a quasi-stationary surface front draped from Northwest Kansas to East Central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A cluster of severe thunderstorms with locally heavy rainfall made for an active Friday evening across parts of North Central Kansas, especially in Phillips County. The initial severe storms developed during the mid to late evening hours in the vicinity of a quasi-stationary surface front draped from Northwest Kansas to East Central Nebraska. With surface dewpoints pushing the low 70s in many areas, the airmass was quite unstable as storms organized, with MLCAPE values into the 3000-4000 j/kg range. A few of these initial storms were supercells, resulting in reports of quarter sized hail and wind gusts in excess of 60 MPH in the Phillipsburg area.

In addition, parts of northern Phillips County received heavy rainfall in excess of 2.5 inches, resulting in water flowing over a few county roads, which were closed for a brief period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 11, 5:12 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 11, 5:12 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
612 PM CDT FRI JUN 11 2010

.AVIATION...00Z TAF. THE MAIN CONCERN WILL BE THE CHANCE OF
THUNDERSTORMS. AFTERNOON SURFACE ANALYSIS PLACED A FRONTAL
BOUNDARY FROM WEST CENTRAL KANSAS INTO EAST CENTRAL NEBRASKA. KUEX
WSR-88D SHOWS A FEW SHOWERS/THUNDERSTORMS DEVELOPING ACROSS PARTS
OF CENTRAL AND SOUTHWEST NEBRASKA. THE PRIMARY QUESTION WILL BE
WHEN TO PUT THUNDERSTORMS INTO THE TAF AT KGRI WITH DIFFERING
SOLUTIONS SHOWN BY THE VARIOUS SHORT TERM FORECAST MODELS. HAVE
GONE CLOSER TO THE VSREF IN THE VERY NEAR TERM WHICH BRINGS THE
HIGHER PROBABILITIES FOR CONVECTION TO KGRI TOWARDS 03Z...AND THEN
BEGINS TO DIMINISH THOSE CHANCES AFTER 07Z. THIS ALSO FITS WITH
THE 12Z NCEP 4KM WRF-NMM SOLUTION WHICH ALSO SHOWS THE BETTER
CHANCES OF STORMS/CONVECTION SHIFTING TO THE EAST AND NORTH OF
KGRI OVERNIGHT. CEILINGS WILL START OUT VFR...BUT SHOULD GRADUALLY
FALL INTO THE MVFR RANGE AS THE CONVECTION TAKES HOLD. NOT OVERLY
CONFIDENT IN HOW LONG TO HOLD ONTO THE LOWER CEILINGS...BUT THE
15Z SREF SHOWS THE PROBABILITIES FOR CEILINGS BELOW 3KFT DECREASING
SATURDAY AFTERNOON...SO WILL GO BY TO VFR DURING THAT TIME.

&&

.PREV DISCUSSION... /ISSUED 343 PM CDT FRI JUN 11 2010/

SHORT TERM...TONIGHT THROUGH 12Z SUNDAY. PRIMARY CONCERN WILL
CONTINUE TO LIE WITH THUNDERSTORM CHANCES THROUGH THE ENTIRE SHORT
TERM PERIOD.

BEEN ANOTHER MUGGY DAY ACROSS THE CWA...SITTING THROUGH A LULL
BETWEEN ACTIVITY FROM LAST NIGHT AND THE CONVECTION EXPECTED TO FIRE
LATER THIS AFTERNOON AND CONTINUE ON INTO TONIGHT.  NOT A LOT HAS
CHANGED WITH THE UPPER LEVEL PATTERN ACROSS THE CONUS...THE MAIN
FEATURE REMAINS AN UPPER LEVEL LOW PRESSURE SYSTEM SPINNING OVER THE
DESERT SW...WITH WEAK PERTURBATIONS EJECTED OUT FROM THIS LOW
THEN SHIFTING NORTHEAST THROUGH THE ROCKIES AND PLAINS. AT THE
SFC...LOW PRESSURE CONTINUES REMAINS CAMPED OUT OVER SWRN
KS...WITH THE MAIN FRONTAL BOUNDARY WHICH WOULD IMPACT OUR CWA
EXTENDING NNE THROUGH SWRN AND INTO NC NEB...CLIPPING OUR NW
CORNER. THERE IS ANOTHER WEAK SFC BOUNDARY /RESULT OF AN A OUTFLOW
BOUNDARY FROM LAST NIGHTS MCS/ WHICH COULD SERVE AS A FOCUS FOR
CONVECTION...IT HAS SHIFTED A BIT NORTH THROUGH THE DAY AND
CURRENTLY EXTENDS ACROSS THE SOUTHERN PORTION OF THE CWA. WITH
DEWPOINTS YET AGAIN IN THE MID 60S/LOWER 70S...SEEING ANOTHER NICE
INSTABILITY AXIS DEVELOPING...WHICH IN CENTERED THROUGH THE CWA.
CAP NOT QUITE A STRONG AS YESTERDAY...SO ANY THUNDERSTORMS THAT DO
DEVELOP WONT HAVE QUITE THE STRUGGLE. SHEAR REMAINS MODEST...BUT
CERTAINLY SUFFICIENT ENOUGH FOR SOME STRONG/SEVERE THUNDERSTORMS.
SIMILAR TO WHAT HAS BEEN THE CASE THE PAST FEW NIGHTS...EXPECTING
ANOTHER MCS TO EVENTUALLY COME BARRELING THROUGH PORTIONS OF THE
CWA DURING THE OVERNIGHT HOURS. SAW NO REASON TO MAKE ANY CHANGES
TO THE INHERITED FLOOD WATCH...PLENTY OF MOISTURE IS AVAILABLE AND
WOULD EXPECT THUNDERSTORMS...ESP STRONGER ONES...TO BE CAPABLE OF
DROPPING PLENTY OF RAINFALL.

UNFORTUNATELY...NO REAL SIGNIFICANT CHANGES EXPECTED FOR THE START
OF THE WEEKEND.  FEEL THAT IT WILL BE SIMILAR TO TODAY...SOME
LINGERING PRECIPITATION IN THE MORNING...BUT SHOULD SEE SOMEWHAT OF
A LULL FOR AT LEAST A PORTION OF THE DAY.  WHILE THE SFC FRONT DOES
MAKE A LITTLE MORE SOUTHWARD PROGRESS...IT IS STILL EXPECTED TO BE
LINGERING AROUND THE SOUTHERN PORTIONS OF THE CWA...WHICH WILL
PROVIDE THE MAIN FOCUS FOR YET ANOTHER ROUND OF THUNDERSTORMS WITH
ANOTHER UPPER LEVEL DISTURBANCE CROSSING THE PLAINS.  TEMPERATURES
FOR SATURDAY REMAIN TRICKY...AND CONFIDENCE IS NOT REAL HIGH...AS
MORE NORTHERLY WINDS BUILD INTO MORE OF THE CWA...SO AM EXPECTING
QUITE A TEMP GRADIENT WITH HIGHS RANGING FROM NEAR 70 IN THE NW TO
THE LOWER 90S IN THE SW.

LONG TERM...12Z SUNDAY THROUGH FRIDAY. MAIN FOCUS REMAINS ON OFF
AND ON THUNDERSTORM CHANCES THROUGH THE PERIOD.

STILL LOOKING LIKE A COOL...CLOUDY...DAMP SUNDAY FOR THE AREA.
SURFACE FRONT IS EXPECTED TO BE JUST SOUTH OF THE CWA SUNDAY
MORNING. GOOD ISENTROPIC UPGLIDE/H85 WAA EXISTS NORTH OF THE
BOUNDARY...PRODUCING GOOD RAIN CHANCES ACROSS THE FORECAST AREA.
ALSO SITTING UNDER WEAK DIFFLUENCE AT MID TO UPPER LEVELS...WHICH
CERTAINLY WON/T HURT THE PRECIP CHANCES. HOW FAR NORTH THE SURFACE
BOUNDARY RETREATS DURING THE DAY AND SPECIFICALLY WHETHER IT LIFTS
BACK NORTH INTO SOUTHERN PARTS OF THE CWA...THEREBY ALLOWING THE
CORRIDOR OF HIGHER INSTABILITY TO RETURN TO SOUTHERN AREAS...IS
STILL UNCERTAIN AT THIS TIME...LARGELY DUE TO CONVECTIVE INFLUENCES
ON THE FRONTAL POSITION BY THIS TIME. LATEST RUNS OF THE NAM
AND ECMWF HAVE BEEN A LITTLE MORE AGGRESSIVE WITH THE NORTHWARD
RETREAT INTO THE CWA...BRINGING THE STRONGER INSTABILITY AND
ATTENDANT THREAT FOR STRONG/SEVERE CONVECTION INTO AT LEAST PORTIONS
OF NORTH CENTRAL KS AND FAR SOUTH CENTRAL NE NEAR THE STATE LINE.
MEANWHILE THE GFS CONTINUES TO KEEP THE FRONT JUST SOUTH OF THE
CWA...SIMILAR TO SOLUTIONS FROM YESTERDAY. HARD TO LEAN REAL
STRONGLY ONE WAY OR THE OTHER AT THIS POINT GIVEN SEVERAL ROUNDS OF
CONVECTION EXPECTED BETWEEN NOW AND THEN TO INFLUENCE BOUNDARY
PLACEMENT...SO WILL PLAY IT SAFE FOR NOW AND MAINTAIN A MENTION OF
SEVERE POSSIBILITY IN THE HWO FOR SOUTHERN AREAS. GOOD RAIN CHANCES
CONTINUE INTO SUNDAY NIGHT AS THE NOCTURNAL LLJ CRANKS
UP...PROVIDING ENHANCED LOW-LEVEL MOISTURE/MASS CONVERGENCE BENEATH
MID-LEVEL SHORTWAVE ENERGY EJECTING NORTHEAST OUT OF UPPER TROUGH
LOCATED OVER THE ROCKIES. COULD SEE ANOTHER ROUND OF HEAVY RAIN WITH
THIS MCS ACTIVITY SUNDAY NIGHT. DON/T EXPECT HIGHS TO GET OUT OF THE
70S IN MOST AREAS ON SUNDAY...AND NORTHWEST AREAS ONLY EXPECTED TO
TOP OUT IN THE UPPER 60S.

MAY SEE SOME RAIN LINGER INTO MONDAY WITH MID-LEVEL ENERGY STILL
KICKING ACROSS...ALTHOUGH SURFACE HIGH PRESSURE AND ATTENDANT DRIER
AIR BUILDING IN FROM THE NORTHWEST WILL HELP TO DRY THINGS OUT WITH
TIME THROUGH THE DAY. LINGERED SOME SLIGHT CHANCE POPS INTO MONDAY
NIGHT DUE TO MID-LEVEL ENERGY STILL COMING ACROSS ON SOUTHERN TAIL
OF LOW OVER THE NORTHERN PLAINS BY THIS TIME...BUT MAY BE ABLE TO
GET RID OF THESE AS SURFACE HIGH PRESSURE AND DRIER AIR LOOKS TO BE
FAIRLY WELL ENTRENCHED BY THIS TIME.

MAY ACTUALLY FINALLY CATCH A BREAK FROM THE SHOWERS/THUNDERSTORMS
TUESDAY INTO WEDNESDAY NIGHT. SURFACE BOUNDARY IS SOUTH OF THE AREA
ON TUESDAY WITH SUBSIDENCE IN PLACE BEHIND DEPARTING UPPER LOW AND
WEAK SHORTWAVE RIDGING SLIDING IN FROM THE WEST. DO GET SOME
STRONGER RETURN FLOW BY WEDNESDAY...BUT MID-LEVEL TEMPS WARM
PROVIDING STRONGER CAPPING AND WITH ANY FRONTAL FORCING EXPECTED TO
BE WELL WEST AND NORTH OF THE CWA...WILL KEEP THE FORECAST DRY FOR
NOW ALTHOUGH WILL HAVE TO WATCH FOR ANY TRANSIENT WEAK SHORTWAVES
COMING ACROSS IN THE WEST/SOUTHWEST FLOW ALOFT. NOSE OF LLJ IS
FOCUSED WELL NORTH INTO THE DAKOTAS WEDNESDAY NIGHT...KEEPING MAIN
CONVECTIVE FOCUS NORTH.

THE NEXT UPPER WAVE PUSHES EAST OUT OF THE ROCKIES LATE THURSDAY
INTO FRIDAY...PUSHING A COLD FRONT SOUTH AND BRINGING RETURNING RAIN
CHANCES BY THIS TIME. COOL TEMPS WILL LINGER INTO MONDAY...BEFORE
UNDERGOING A STEADY WARM UP THROUGH THE REST OF THE WEEK BEFORE
COOLING BACK A LITTLE ON FRIDAY BEHIND THE FRONT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH THROUGH SATURDAY MORNING FOR NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...NONE.
&&
Hazardous weather outlook, Jun 11, 6:56 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
756 PM CDT FRI JUN 11 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
121200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
756 PM CDT FRI JUN 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE ENTIRE
OUTLOOK AREA. THE MAIN HAZARDS WILL BE HAIL TO THE SIZE OF GOLF
BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH AND HEAVY RAINFALL. AN
ISOLATED TORNADO IS ALSO POSSIBLE THIS EVENING FOR AREAS GENERALLY
ALONG AND WEST OF HIGHWAY 183. THERE IS ALSO A THREAT OF FLOODING
FROM THE HEAVY RAIN TONIGHT...ESPECIALLY ACROSS SOUTH CENTRAL
NEBRASKA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM CHANCES CONTINUE SATURDAY THROUGH TUESDAY NIGHT.
SOME AREAS COULD RECEIVE HEAVY RAIN REPEATEDLY OVER THE NEXT FEW
DAYS...WHICH MAY CAUSE PROLONGED FLOODING PROBLEMS...ESPECIALLY
ALONG CREEKS AND RIVERS.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON
AND EVENING...WITH THE BEST CHANCES EXPECTED SOUTH OF INTERSTATE
80. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WILL BE THE
PRIMARY HAZARDS.

SOME THREAT FOR A FEW STRONG TO SEVERE THUNDERSTORMS MAY ALSO EXIST
ON SUNDAY AFTERNOON AND EVENING ACROSS NORTH CENTRAL KANSAS AND FAR
SOUTH CENTRAL NEBRASKA NEAR THE STATE LINE.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE OUTLOOK
AREA TUESDAY AND AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 11, 5:28 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
628 PM CDT FRI JUN 11 2010

NEZ060-112345-
DAWSON NE-
628 PM CDT FRI JUN 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL
645 PM CDT...

AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOTHENBURG...OR 27 MILES NORTHWEST OF
LEXINGTON...MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHWESTERN DAWSON COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4105 10021 4105 10018 4105 10012 4104 10011
      4093 10013 4095 10022 4103 10023 4104 10022
TIME...MOT...LOC 2328Z 180DEG 24KT 4101 10019

KB
Local storm report, Jun 11, 7:20 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
820 PM CDT FRI JUN 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HEAVY RAIN       GOTHENBURG              40.93N 100.16W
06/11/2010  M2.55 INCH       DAWSON             NE   TRAINED SPOTTER

            PEA SIZE HAIL ALSO

&&

EWALD
Special weather statement, Jun 11, 8:28 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
928 PM CDT FRI JUN 11 2010

NEZ076-086-120315-
CLAY NE-NUCKOLLS NE-
928 PM CDT FRI JUN 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NUCKOLLS AND SOUTHWESTERN
CLAY COUNTIES UNTIL 1015 PM CDT...

AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOSTWICK...OR 38 MILES SOUTH OF HASTINGS...
MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NELSON...
  LAWRENCE...
  DEWEESE...
  FAIRFIELD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4000 9804 4000 9826 4045 9827 4045 9797
TIME...MOT...LOC 0228Z 183DEG 20KT 4008 9816

HEINLEIN

The radar

The Grand Island radar (KUEX), 103 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Phillips

When
June 11, 8:30 PM CST
Where
Phillips County, 6 mi WNW of Phillipsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.783, -99.424

Thunderstorm Wind, Phillips

When
June 11, 9:09 PM CST
Where
Phillips County, 0.69 mi S of Phillipsburg
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
39.740, -99.320

Flash Flood, Phillips

When
June 11, 10:30 PM CST to June 12, 2:30 AM CST
Where
Phillips County, 4.61 mi SE of Woodruff to 6.54 mi NNW of Prairie View
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.958, -99.352

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236908, 236909, 239058.